Do statins cause myopathy by lowering vitamin E levels?

by Francesco Galli, Luigi Iuliano
Medical Hypotheses ()
Get full text at journal

Abstract

Statins and other lipid lowering drugs have been repeatedly described to decrease blood levels of minor fat soluble components such as vitamin E (as ??-tocopherol). Clinical consequences of this secondary state of deficiency have not been described so far, but recent biochemical and molecular evidence on homeostatic and molecular responses to vitamin E deficiency in skeletal muscle cells may suggest the hypothesis presented in this paper of a role as risk factor in the development of statin-associated myopathy. This hypothesis that needs to be further investigated, could suggest the need for precautionary measures during lipid lowering therapy, which include timely diagnosis and active prevention of vitamin E deficiency. ?? 2009 Elsevier Ltd. All rights reserved.

Cite this document (BETA)

Authors on Mendeley

Readership Statistics

9 Readers on Mendeley
by Discipline
 
56% Biological Sciences
 
22% Medicine
 
11% Sports and Recreation
by Academic Status
 
33% Student (Master)
 
22% Student (Postgraduate)
 
11% Ph.D. Student
by Country
 
11% Portugal

Sign up today - FREE

Mendeley saves you time finding and organizing research. Learn more

  • All your research in one place
  • Add and import papers easily
  • Access it anywhere, anytime

Start using Mendeley in seconds!

Sign up & Download

Already have an account? Sign in